Illinois, 2008

Strong Wind in Illinois, December 19, 2008

December 19, 2008 · NWS PAH · 15 events in 15 counties and zones

Strong southwest winds in advance of a cold front were sustained from 30 to 35 mph for a few hours. Peak wind gusts were from 40 to 50 mph.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds in advance of a cold front were sustained from 30 to 35 mph for a few hours. Peak wind gusts were from 40 to 50 mph. In Harrisburg, wind gusts estimated near 50 mph blew vinyl shutters off a house. Small tree limbs were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 19, 7:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 19, 7:18 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
718 AM CST FRI DEC 19 2008

.UPDATE...
UPDATED THE W/W/A SECTION TO INCLUDE WIND ADVISORY

&&

.DISCUSSION...
THE STRONG LOW LEVEL INVERSION OVER THE PAH FCST AREA WAS FINALLY IN
THE PROCESS OF BEING MIXED OUT THIS MORNING AS FORCING INCREASED
NEAR AN APPROACHING SFC LOW...AND A WARM FRONT PASSED NWD THROUGH
THE AREA. SFC WINDS HAVE ALREADY GUSTED ABOVE 30 KTS AT KCGI. DENSE
FOG EVEN IN THE NRN COUNTIES WAS BEGINNING TO LIFT AS A SOLID BAND
OF SHWRS SWEPT ACROSS THE AREA. THEREFORE...THE DENSE FOG ADVISORY
WILL BE ALLOWED TO EXPIRE AT 10Z. AS THE VIGOROUS SFC LOW RAPIDLY
MOVES EAST OF THE REGION TODAY...WINDS COULD CONTINUE TO GUST TO 35
KTS IN SOME LOCATIONS IN THE AFTN AS THEY SHIFT TO THE NW. ALL PCPN
SHOULD BE OUT OF THE REGION BY NOON.

SOMEWHAT WARMER AND DRIER WX WILL PREVAIL UNTIL SAT AFTN...WHEN
ANOTHER MID LEVEL SHRTWV/SFC LOW AND COLD FRONT ZIPS EWD THROUGH
THE REGION. ATTM THE MODELS ARE GENERALLY INDICATING THAT MOST OF
THE SHWR ACTIVITY WILL BE IN THE ERN HALF OF THE REGION...WITH A
SLIGHT CHC OF TSTMS IN THE SERN HALF AHEAD OF THE COLD FRONT. THE
MID LEVEL TROFFING PATTERN WILL ENCOURAGE ANOTHER COLD DENSE
IMPORTED AIR MASS TO QUICKLY FOLLOW. IN FACT...ON SAT
NIGHT...DEPENDING ON HOW FAST THE ATMOSPHERIC COLUMN COOLS...THE
RAIN COULD CHANGE TO SNOW ACROSS THE PAH FCST AREA BEFORE ENDING.
LOOK FOR A DOWNRIGHT FRIGID START OF NEXT WEEK UNDER HIGH SFC
PRESSURE.

A WARMUP IS EXPECTED TO BEGIN BY TUE UNDER SWRLY FLOW ALOFT...HOWEVER
IT MAY TAKE AWHILE TO SCOUR OUT THE COLD DENSE AIR MASS LIKE THIS
MOST RECENT SYSTEM. THIS MEANS THERE COULD INITIALLY BE
SUBFREEZING AIR AT THE SURFACE AND A WARM NOSE JUST OFF THE
SFC...AND ANOTHER ROUND OF A WINTRY MIX WILL BE QUITE POSSIBLE.

MADE NO CHANGES BEYOND DAY 5 /TUE NIGHT/. THE MID LEVEL PATTERN
CONTINUES TO BE ACTIVE AT THIS TIME FRAME...AND THE FCST WILL BE
SUBJECT TO CHANGES.

&&

.AVIATION...
MAIN CONCERN TO AVIATION THIS MORNING IS GUSTY WIND. VERY STRONG
SURFACE LOW OVER NORTHEAST MISSOURI AT 11Z WILL MOVE RAPIDLY
EASTWARD ACROSS CENTRAL ILLINOIS THIS MORNING. SOUTHWEST WINDS
ARE ALREADY GUSTING 25-35KTS OVER MUCH OF THE AREA. THESE WINDS
WILL GRADUALLY VEER AROUND TO DUE WEST AND EVENTUALLY THE NORTHWEST
THIS AFTERNOON. THE STRONGEST WINDS WILL PERSIST UNTIL AROUND 15Z OR
16Z...AND THEN BEGIN TO LET UP SOME AS THEY BECOME MORE WESTERLY
AROUND MIDDAY. THE NORTHWEST WINDS MAY GUST UP TO 20KTS IMMEDIATELY
BEHIND THE COLD FRONT THIS AFTERNOON...BUT THEY WILL QUICKLY WEAKEN
AFTER THE INITIAL GUSTS.

FINAL BAND OF SHOWERS ALONG A PRE FRONTAL TROUGH WILL MOVE THROUGH
AREAS EAST OF THE MISSISSIPPI RIVER THIS MORNING. GIVEN THE
WARM...MOIST AIRMASS THAT HAS SUDDENLY SPREAD OVER THE AREA
OVERNIGHT...WOULD NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS
DEVELOP IN THE BAND...ESPECIALLY OVER WEST KENTUCKY. MENTIONED A CB
AT KPAH FOR THE FIRST 2 HOURS OF THE TAF...BUT COVERAGE WILL BE TOO
SMALL FOR EXPLICIT MENTION AT ANY DOWNSTREAM TAF SITES.

SOME IFR/MVFR VISIBILITIES IN PATCHY DRIZZLE WILL PERSIST BEHIND THE
MAIN AREA OF PRECIPITATION UNTIL THE COLD FRONT PASSES. IN
ADDITION...SOME LIFR/IFR CEILINGS ARE LINGERING OVER MUCH OF THE
AREA. THESE SHOULD SLOWLY RISE TO MVFR LEVELS...NO LATER THAN WITH
THE COLD FRONT PASSAGE. SKIES SHOULD CLEAR OVER THE SOUTHERN 2/3 OF
THE AREA BEHIND THE FRONT. HOWEVER..MVFR CEILINGS WILL LIKELY REMAIN
OVER THE NORTHEAST THROUGH THE AFTERNOON. SOME MODEL GUIDANCE
INDICATES THAT THEY WILL EVEN DIP BACK DOWN TO IFR OR LOWER LEVELS
TONIGHT. FOR NOW HAVE KEPT THE CEILING FORECAST AT KEVV AND KOWB IN
MVFR RANGE...BUT DID INDICATE A LOWERING TREND THROUGH THE NIGHT.

/PREVIOUS AVIATION DISCUSSION ISSUED AT 407 AM CST FRI DEC 19 2008/

MAJOR AIRMASS OVERHAUL UNDERWAY ACROSS THE QUAD STATE EARLY THIS
MORNING. VISIBILITIES HAVE IMPROVED TO VFR OVER THE SOUTHERN HALF OF
THE AREA IN THE ABSENCE OF PRECIPITATION...AND SHOULD QUICKLY DO SO
OVER THE REMAINDER OF THE AREA BY SUNRISE. VLIFR/LIFR CEILINGS ARE
BEING A BIT MORE STUBBORN THIS MORNING...BUT ARE ALSO EXPECTED TO
IMPROVE DRAMATICALLY TO IFR/MVFR LEVELS THROUGH 15Z.

PLENTIFUL SHOWERS AND A FEW THUNDERSTORMS WILL RESULT IN MVFR
VISIBILITIES THIS MORNING IN AREAS WHERE CONDITIONS HAVE ALREADY
IMPROVED. A FEW THUNDERSTORMS WILL BE POSSIBLE UNTIL THE COLD FRONT
MOVES THROUGH THE REGION...BUT COVERAGE WILL BE TOO LOW TO INSERT
ANY EXPLICIT MENTION IN THE TAFS AT THIS TIME.

STRONG SOUTH WINDS HAVE FINALLY ASSERTED THEMSELVES ACROSS THE
ENTIRE AREA...AND SHOULD GUST 25-35KTS THROUGH AT LEAST
MIDDAY...WHILE GRADUALLY VEERING TO DUE WEST. SLIGHTLY LESSER GUSTS
ARE EXPECTED THIS AFTERNOON FROM THE NORTHWEST BEHIND THE FRONT.

SOUTHERN PORTIONS OF THE AREA MAY EVENTUALLY REACH VFR CONDITIONS
THIS AFTERNOON AND EVENING...WHILE IN THE NORTH...MVFR CEILINGS MAY
CONTINUE THROUGH TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY ALL ZONES UNTIL 2 PM CST.
MO...WIND ADVISORY ALL ZONES UNTIL 2 PM CST.
IL...WIND ADVISORY ALL ZONES UNTIL 2 PM CST.
IN...WIND ADVISORY ALL ZONES UNTIL 2 PM CST.

&&

PUBLIC...DB
AVIATION...DRS
Hazardous weather outlook, Dec 19, 4:59 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CST FRI DEC 19 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 AM CST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWESTERLY WINDS SUSTAINED 15 TO 20 KTS WILL PREVAIL
ACROSS THE REGION THIS MORNING...AND INTO THE EARLY AFTERNOON FOR
THE EASTERNMOST COUNTIES. GUSTS TO 35 KTS WILL OCCUR IN SOME
AREAS. THE WINDS SHOULD BEGIN TO SUBSIDE AFTER THEY SHIFT TO THE
WEST AND NORTHWEST IN THE AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN THE
PENNYRILE REGION OF WESTERN KENTUCKY AND MOST OF SOUTHWESTERN
INDIANA. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE
EASTERN HALF OF THE FOUR STATE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY AFTERNOON...A SMALL CHANCE OF THUNDERSTORMS IS
FORECAST EAST OF A LINE FROM DEXTER MISSOURI TO BOONVILLE
INDIANA...AHEAD OF A COLD FRONT.

AN ARCTIC COLD FRONT WILL BRING ANOTHER SHOT OF EXTREME COLD
WEATHER TO THE REGION SATURDAY NIGHT. BY SUNDAY EVENING...WIND CHILLS
ARE FORECAST TO BE AROUND ZERO...WITH ACTUAL TEMPERATURES DROPPING
TO AROUND 10 DEGREES OVERNIGHT.

A CHANCE OF A WINTRY PRECIPITATION MIX IS FORECAST FOR TUESDAY...
TUESDAY NIGHT...AND PART OF WEDNESDAY. WITH ANOTHER ARCTIC AIRMASS
IN PLACE AHEAD OF THIS SYSTEM AT THE SURFACE...SOME ICE OR SNOW
ACCUMULATIONS APPEAR POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 strong wind. Local standard time, as filed.

Strong Wind, Edwards

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Hamilton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Jackson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Johnson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Massac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Saline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Wabash forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, White

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
White forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
December 19, 9:00 AM CST to 1:00 PM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140765, 140766, 140767, 140768, 140769, 140770, 140771, 140772, 140773, 140774, 140775, 140776, 140777, 140778, 140779.